Hypoglycemia is common in people with diabetes. But sometimes, even people without diabetes can have low blood sugar level. Your medication may cause hypoglycemia.

Hypoglycemia or low blood sugar level is quite common in diabetics. But it does not mean people without diabetes can’t experience it. Prediabetics, people who eat carbohydrate-rich foods or those who wait too long between meals may even suffer low blood sugar levels. Do you know certain medications can also cause hypoglycemia in people with or without diabetes? You may feel dizziness, hungry, and start sweating if your blood sugar gets low. Read on to know everything about drug-induced hypoglycemia.

What is hypoglycemia?

Hypoglycemia is a medical condition that is characterised by low blood sugar levels. Blood sugar below 70 milligrams (mg) per deciliter (dL) is considered low, as per the Centers for Disease Control and Prevention. It often occurs in people with diabetes who take insulin or other medications that lower blood sugar levels, says endocrinologist Dr Dheeraj Kapoor.

Medications causing hypoglycemia
Diabetic drugs may cause low sugar levels. Image courtesy: Shutterstock

What are the symptoms of hypoglycemia?

Want to know if you are experiencing hypoglycemia? Look out for these symptoms of low blood sugar:

  • Trembling
  • Dizziness
  • Sweating
  • Palpitations
  • Weakness
  • Confusion
  • Irritability
  • Anxiety
  • Hunger
  • Difficulty concentrating

Some people may experience blurred vision, headache, tingling sensations, or slurred speech, says the expert. If it is severe, it might lead to seizures, unconsciousness, or even coma. These symptoms occur because of the brain’s reliance on glucose for energy, so when blood sugar drops too low, the brain struggles to function properly.

What is drug-induced hypoglycemia?

Drug-induced hypoglycemia refers to low blood sugar levels caused by medications or substances that lower blood glucose levels. Several medications can potentially cause hypoglycemia, especially in people with diabetes or those predisposed to low blood sugar levels. Here are some of the medications known to have this side effect:

Also Read

Myopia: Know symptoms, causes and ways to deal with nearsightedness

1. Insulin

Insulin is one of the medications with the highest risk of hypoglycemia, according to the American Diabetes Association. Used to manage diabetes by lowering blood sugar levels, insulin can cause hypoglycemia, especially if it is not balanced with food intake.

2. Sulfonylureas

These oral medications push the pancreas to release more insulin. This enhances the risk of hypoglycemia, especially if someone skips meals, says the expert.

3. Meglitinides

Similar to sulfonylureas, meglitinides, which are used to treat type 2 diabetes, stimulate insulin secretion from the pancreas. They can cause hypoglycemia if not taken with meals.

4. Beta-blockers

Used to treat high blood pressure and some heart conditions, beta-blockers can lead to low blood sugar. The tricky part is they can hide the symptoms of hypoglycemia, making it harder to recognise and treat low blood sugar levels.

5. Quinolone antibiotics

Certain antibiotics from the quinolone class, like ciprofloxacin and levofloxacin, may increase the risk of hypoglycemia. This is particularly happen in non-diabetic elderly people apart from those with diabetes, says Dr Kapoor.

6. Aspirin

People with type 2 diabetes using aspirin for the prevention of cardiovascular problems, regardless of the dose, may have a higher risk of hypoglycaemia, according to a 2013 study published in the European Journal of Internal Medicine. Aspirin can enhance the effects of insulin, causing hypoglycemia, especially in people with diabetes.

Woman checking if medications cause hypoglycemia
Some medications may mask the symptoms of hypoglycemia. Image courtesy: Shutterstock

These medications can cause hypoglycemia through various mechanisms, including increasing insulin secretion, reducing glucose production by the liver, enhancing the action of insulin, or masking the symptoms of low blood sugar. It is necessary for people taking these medications, especially those with diabetes, to monitor their blood sugar levels closely.

How to treat hypoglycemia?

Treating hypoglycemia involves making efforts to raise blood sugar levels while addressing the underlying cause.

  • If conscious, consuming fast-acting carbohydrates like candy, fruit juice or glucose tablets can help in rapidly elevating blood sugar.
  • If unconscious or unable to swallow, glucagon injections may be used to stimulate the release of stored glucose from the liver.
  • For severe cases, immediate medical attention is needed. Doctors may give intravenous glucose or dextrose solutions to rapidly restore blood sugar levels.

It is crucial for people taking medications that are prone to causing hypoglycemia to carry emergency glucose sources.

Leave A Reply